Share Facebook
Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine and bright urine?


07-22-2013, 10:23 AM   #1
Panza
 
Join Date: Mar 2013
Location: Leeds, United Kingdom

My Support Groups:
Azathioprine and bright urine?

Hi there, wondering if anyone can shed some light on this!

A few hours after I first took Azathioprine I noticed my urine was a bright yellow, almost like a highlighter pen or something. I did a search on here and found a couple of posts saying this was normal and assumed it was probably just the stuff leaving my system, although I did think if it was normal I'd have found more on the subject!

Anyway I'm now about two months in and still getting it every day, always starting about four or five hours after I take it, so I mentioned it to the nurses at my IBD clinic and they were baffled by it, saying it wasn't a known side effect which has obviously confused things for me. They've suggested getting tested for water infections and the like but I doubt it's that, purely because my urine seems as you'd expect until a few hours after taking the stuff.

I'm certain it's not to do with dehydration or anything as that tends to make things dark rather than bright and I've long been in the habit of drinking at least two litres of water a day (more in the weather we've been having lately!)

Bloods etc. are all totally fine and dandy apparently.

Any ideas gratefully received
07-22-2013, 07:28 PM   #2
Crohn's gal since 1989
Senior Member
 
Crohn's gal since 1989's Avatar
 
Join Date: Jun 2013
Location: Ajax (Toronto), Ontario

My Support Groups:
I'm on Aza and I get bright yellow urine occasionally, I never noticed if it correlated with my dose though
__________________
Bonnie

Diagnosed 1989
Asacol,Pentasa and Entocort (didn't work in 2005 and didn't work now)
Done with Prednisone 09/07/13
Azathioprine (Imuran)150mg no longer working
Developed allergic reaction to Humira injection!
Currently trying Remicade with Methotrexate
Still trying to get into remission!

Ileocecol resection surgery
September 14th, 2013.
55cm small bowel removed!
07-22-2013, 08:38 PM   #3
guitarjamie03
Senior Member
 
guitarjamie03's Avatar
 
Join Date: Aug 2012
Location: Texas

My Support Groups:
I take Aza before bed, and I have noticed the same thing in the morning, so I guess it is just a side effect because the rest of the day it looks "normal." But then again, what is "normal" for any of us Crohnies!
07-22-2013, 11:34 PM   #4
twokatmew
 
twokatmew's Avatar
I take my Aza in the morning along with other meds and supplements. I do see bright yellow urine later in the day but have assumed it was due to the vitamin C, as it's known to do that too.
__________________
Crohn's dx in 1975 | surgeries in 2004-5 | meds: prednisone, azathioprine, Pentasa, B12 injections, probiotic.
07-23-2013, 09:52 AM   #5
MissD
 
Join Date: May 2011
Location: perth, Western Australia, Australia
ive just started 6mp a week ago. Have been on sulfasalazine for two years. Am continuing the sulfasalazine while on 6mp. My urine has been flourescent yellow for the two years of sulfasalazine but in the last week, the week i have been on 6mp its faded back to a normal color.

I dont know if i should be worried or not. No one seems to mention these things to you, though I think its something one should certainly be told! I did get told that somethign else you can take will turn everything flourescent green. That doesnt sound like much fun at all.
07-24-2013, 03:56 PM   #6
Panza
 
Join Date: Mar 2013
Location: Leeds, United Kingdom

My Support Groups:
Sounds as though it most likely is the Azathioprine then! The tablets are quite a dull yellow looking at them so I guess that would make sense.

Seems strange that the nurses at the IBD clinic had never heard of it before as it's certainly striking enough to mention!
07-24-2013, 11:28 PM   #7
twokatmew
 
twokatmew's Avatar
That's not all that uncommon IME. I noticed that when on higher doses of Prednisone, I crave sweets, and when on low doses I crave salt. When I told this to my then gastroenterologist, he said he'd never heard of salt-craving on any Pred dose. Since then I've encountered several people on Pred who've noticed the same cravings. I've also read about it in books. My GI doc had many years of experience but still was unaware of this particular phenomenon. Not everyone gets the same side effects, and the more benign ones are listed last in the PDR ... if at all.
03-12-2014, 06:05 PM   #8
Bryonyboo
 
Bryonyboo's Avatar
 
Join Date: Feb 2013
Location: Salisbury, United Kingdom

My Support Groups:
I took Azathioprine for 10 years and every day my first wee after taking the dose would be bright yellow!! Think its normal, although not something you are warned about!!
03-18-2014, 05:41 AM   #9
jimcon24
 
Join Date: Jun 2013
Location: Inverness, United Kingdom
Yes I get the bright urine a few hours after my dose too. I've had that for 5 or 6 months. The rest of the day it is normal. It is undoubtedly the meds although it does not worry me as my bloods are fine. It must be something to do with how it works the kidneys.
__________________
April 2010 Diagnosed with Crohn's Disease
June 2013 Right Hemicolectomy
June 2013 Sigmoid Colectomy

Meds: Azathioprine 150mg, (September 2013 -)
03-31-2015, 03:42 PM   #10
clomness
 
Join Date: Mar 2015
Location: Calgary, Alberta
I have just recently started on Imuran as well (150 mg) and noticed my neon yellow pee. I was, however, warned to watch out for yellowing skin, eyes and pee, as possible side effects of the liver from the meds. But, blood work is all fine, so since it's just my pee and not skin or eyes yellowing (jaundice), along with reading the other posts here saying the same thing, I'm not too concerned about it. If my labs come back bad, then would start to worry. So seems like it is just a common side effect of the Imuran itself
05-27-2015, 10:23 PM   #11
Crohns Queen
 
Join Date: May 2015

My Support Groups:
I started taking Aza at the end of March 2015. I worked up from 50-200mg and I take it at 11:30pm every night. I also have 750mg Remicade infusions every 8 wks. My urine has been fluorescent yellow since starting these Meds but only the first pee of the day. Afterwards things settle back to a "normal" yellow. I just attribute it to the higher concentration of the med.
10-06-2016, 02:47 AM   #12
DEmberton
Senior Member
 
DEmberton's Avatar
 
Join Date: Jun 2014
Location: Oxfordshire, United Kingdom

My Support Groups:
Glad I found this because me too.

Something to mention to the consultant next week.
__________________
Diagnosed May 2014
20cm Terminal Ileum and Ileocaecal resection July 2014
125mg Azathioprine
10-22-2016, 10:22 AM   #13
Tealtulip16
 
Join Date: Jan 2016
Location: somerset, United Kingdom
i have this too and thought it was rather strange as hadn't been warned about it, it is like a highlighter pen! i thought azathioprine was supposed to help, it did at first but i feel worse than i did before now
10-22-2016, 02:38 PM   #14
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
i have this too and thought it was rather strange as hadn't been warned about it, it is like a highlighter pen! i thought azathioprine was supposed to help, it did at first but i feel worse than i did before now
Have you let your doctor know ?
10-22-2016, 03:32 PM   #15
Tealtulip16
 
Join Date: Jan 2016
Location: somerset, United Kingdom
i haven't told them about the bright urine no, as i saw it was a symptom. i have been having my bloods done every two weeks. i rang the IBD nurse on monday she told me to go to my gp ,but they said my bloods have been fine , I'm having a very bad time of it , more than i usually would but they basically said tough luck take some paracetamol for the pain that i have.
10-22-2016, 04:20 PM   #16
ronroush7
Forum Monitor
 
ronroush7's Avatar
 
Join Date: Oct 2013
Location: vienna, Virginia

My Support Groups:
I wonder if you might need a second opinion?

10-23-2016, 04:36 AM   #17
DEmberton
Senior Member
 
DEmberton's Avatar
 
Join Date: Jun 2014
Location: Oxfordshire, United Kingdom

My Support Groups:
My doctor said that although there's nothing in the literature he's heard about the bright urine thing from a number of his patients.

I wonder if it's evidence that your body isn't absorbing it like it should.
10-23-2016, 06:26 AM   #18
Ihatefistulas
 
Join Date: Oct 2016
Haven't noticed the Fluor yellow, but it does taste different (just kidding)

i have this too and thought it was rather strange as hadn't been warned about it, it is like a highlighter pen! i thought azathioprine was supposed to help, it did at first but i feel worse than i did before now
Have you had your 6-TG and 6MMP levels checked (thiopurine levels). May be something to ask if it doesn't seem to be helping. This can help with two things, confirming you are reaching therapeutic dose, and ensuring you are not a hypermethylator (as I understand this is unlikely for most, but I have this issue so they had to reduce my azathioprine and add allopurinol).

Cheers,

Cameron

Last edited by Ihatefistulas; 10-23-2016 at 07:52 AM.
02-08-2017, 02:15 PM   #19
murat
 
Join Date: Jan 2017
I take azathioprine every morning. And every day for the past seven years, without exception, my first post-azathioprine pee is a neon/flourescent yellow.
Reply

Crohn's Disease Forum » Treatment » Imuran/Azathioprine/6-MP » Azathioprine and bright urine?
Thread Tools


All times are GMT -5. The time now is 07:53 AM.
Copyright 2006-2017 Crohnsforum.com